Apr. 27, 1999 Mayo Clinic researchers have documented two cases of a potentially life-threatening intestinal condition they believe are associated with the use of sumatriptan, a medication commonly prescribed for relief of migraine headaches.
The case reports, presented at the American Academy of Neurology conference in Toronto, Ontario, Canada last week, document the association between use of sumatriptan and mesenteric ischemia, a condition characterized by acute cramping, abdominal pain and bloody diarrhea.
Previously, a possible link was suggested when eight cases of ischemic colitis temporally associated with sumatriptan use were reported to the Food and Drug Administration.
"Sumatriptan is one of the most commonly prescribed migraine medications," says Jerry Swanson, M.D., a Mayo Clinic neurologist. "It’s estimated that 6.7 million prescriptions were written last year. For most people, this medication offers very effective pain relief. But in rare cases, it can cause some potentially fatal complications."
"We want to make sure that patients who take sumatriptan for the relief of their migraines are aware of the potential seriousness of these symptoms," says David Brandhagen, M.D., a Mayo Clinic gastroenterologist and the senior author of the case reports. "Patients who take sumatriptan should discontinue the use of this medication and consult with their physician immediately if they experience abdominal pain and bloody diarrhea."
Other social bookmarking and sharing tools:
The above story is reprinted from materials provided by Mayo Clinic.
Note: Materials may be edited for content and length. For further information, please contact the source cited above.
Note: If no author is given, the source is cited instead.